J-STAGE Home  >  Publications - Top  > Bibliographic Information

Internal Medicine
Vol. 38 (1999) No. 3 P 252-256

Language:

http://doi.org/10.2169/internalmedicine.38.252


A 61-year-old woman developed hypokalemia, atrioventricular block and ventricular tachycardia with syncope after habitual drinking 2 to 3 liters of oolong tea per day. She had been suffering from rheumatoid arthritis and Sjögren's syndrome and her serum albumin was decreased (2.9 g/dl). Oolong tea contains caffeine at approximately 20 mg/dl. Great quantities of caffeine can induce hypokalemia. The serum protein binding caffeine is albumin. Accordingly, in patients with hypoalbuminemia, caffeine is apt to induce hypokalemia. This case suggested that great quantities of oolong tea, one of the so-called "healthy" drinks, result in serious symptoms for patients with hypoalbuminemia.
(Internal Medicine 38: 252-256, 1999)

Copyright © The Japanese Society of Internal Medicine

Article Tools

Share this Article